What Does a Heroin Overdose Look Like?

If you are worried because someone you love is addicted to heroin, you are not alone. According to the Center for Disease Control and Prevention, the US is currently battling a heroin epidemic. Understanding the signs and symptoms of a heroin overdose is an important step to saving lives. Whether you encounter someone in trouble in the parking lot, at the mall, or find your loved one unresponsive in your bathroom, knowing what to look for can help you explain it to the emergency dispatcher.

What is Heroin?

Heroin is a derivative of morphine, (an opiate) and is typically sold as a white, beige or brown powder. There is also a form called “black tar heroin” which is sticky and black. The drug can be smoked, snorted into the nose, or injected into the veins. Regardless of the method used, heroin overdose is possible.

One of the problems with today’s heroin use is that suppliers often put additional agents into it to give the user a more powerful high. A commonly added agent is fentanyl, which is also an opioid but is many times stronger than heroin. The user can overdose because the amount of fentanyl or other agents in each heroin dose is unknown. However, even without added agents, heroin alone can cause an overdose.

How Do You Prevent an Overdose?

There is only one way to prevent a heroin overdose, and that is not to use heroin. Because heroin is a street drug and not manufactured in a lab by professionals, each and every time it is used, there is a risk of overdose. Any narcotic is capable of causing an overdose, but due to the way it is manufactured and distributed, heroin is especially dangerous. Several factors come into play in an overdose including:

  • Your loved one’s weight at the time of using
  • If there were other things added to the heroin
  • Whether your loved one ingested additional drugs, alcohol etc. prior to using the heroin
  • Your loved one’s age
  • How pure the heroin is (Which can never be known due to the uncontrolled manufacturing environment)
  • How much heroin is used this time

What Should You Look For?

All overdoses are not the same. In some cases, your loved one will pass out immediately, sometimes before finishing the dose. In other cases, it is not as immediate but can happen shortly after heroin is used. However, in most cases, there are specific signs that can indicate an overdose has occurred. They include:

  • Tiny pupils – Your loved one on heroin, might have small pupils and not be overdosing, but pinpoint pupils, almost “non-existent”, combined with other symptoms are a red flag.
  • Loss of consciousness, either once or repeatedly – Your loved one is difficult to arouse and then passes out again, or you simply cannot wake him/her up.
  • Discolored lips and/or nails – Depending on your loved one’s skin tone, the discoloration might look bluish or could be ashen/gray. This is caused by not enough oxygen getting circulated.
  • Weak breathing – Breathing that is either very shallow or at times sporadic.
  • Weak pulse – It might feel erratic or just very slow. You also might have a hard time finding it.
  • Severe drowsiness – Almost impossible to waken. Or if awakened, is barely coherent.
  • Awake but cannot verbally respond – Your loved one might open his/her eyes and appear to be awake but be unable to talk. The mouth might move, but no words come out, or the mouth might not move at all. Instead, your loved one will look at you or around the room and not respond at all.
  • Vomiting – This can cause aspiration choking, which is vomiting, then inhaling the vomit into the lungs. Aspiration choking can lead to serious pneumonia. If possible, turn your loved one on his/her side to avoid it.
  • Snoring – Sometimes loved ones of those who died from an overdose say that the addict was snoring, which lead them to believe he/she was simply sleeping. In an overdose, this is not the case. Commonly referred to as the “death rattle”, the snoring sound made in an overdose is caused by agonal respiration. This means that the brain stem activity slows down to the point that the brain no longer causes automatic breathing to occur. While the person is awake, breathing can be purposely handled. Once the person is not awake, however, the part of the brain that would normally take over the body’s breathing reminders stops functioning properly, and the result is a snoring sound. This can actually occur for hours or days before a person passes away, so don’t let the nickname scare you too much but don’t ignore it, because minutes count. When you call 9-1-1, you can tell the dispatcher that your loved one is doing the “death rattle” and they will know exactly what you are describing.

How is a Heroin Overdose Treated?

The symptoms of an overdose can quickly be reversed by using an agent called Naloxone, brand name Narcan. This comes in the form of an EPI pen or a nasal spray. Emergency rooms are equipped with the ability to feed it directly into an IV line, but ambulance personnel, police officers and others carry the nasal spray or EPI pen. It is administered on the scene, and if it works, your loved one will awaken very quickly and it will appear he/she is fine. Depending on how much heroin is in the body, or whether fentanyl or other opiates are in the mix, it can take several doses back to back to start working. The agent pushes the heroin off of the brain receptors and takes its place. The problem is, once the Narcan wears off, the heroin can reattach to the receptors. For this reason, it is important that your loved one be checked out at a hospital once stabilized by EMTs.

heroin overdose can take on several appearances. Sometimes, the overdosed person will slowly get worse over several minutes. There might be disorientation, accompanied by increased inability to stay awake. It might also mean falling to the floor immediately, without any communication at all. Regardless of what a heroin overdose looks like, it always has the potential to lead to death. This makes it important to call for help without waiting to be sure. If EMTs arrive and it was not an actual overdose, there is no harm done. If they are not called, and it is an overdose, the result can be tragic.